Pennsylvania, 2024

Damaging Winds in Pennsylvania, July 24, 2024

July 24, 2024 · NWS BGM · 2 events in 1 county or zone

A frontal boundary supported scattered thunderstorms in Northeastern Pennsylvania. Ahead of the front, an unstable environment supported one severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal boundary supported scattered thunderstorms in Northeastern Pennsylvania. Ahead of the front, an unstable environment supported one severe thunderstorm. There were just a couple of reports of trees down in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 1:55 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 24, 1:55 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
255 PM EDT Wed Jul 24 2024

.SYNOPSIS...
The active weather pattern will continue today with scattered
showers and thunderstorms expected, some of which may produce
heavy rain and gusty winds. Thursday features partly sunny skies
with a few isolated showers or thunderstorms still possible. It
turns dry and sunny Friday through the weekend, along with a
warming trend as high pressure builds overhead.

&&

.NEAR TERM /THROUGH THURSDAY/...
1055 AM Update...
Axis of showers and a few embedded storms is currently moving
northeast, at this point mostly east of I-81. A couple cores
appeared capable of small hail and brief wind gusts, but overall
it has been low end. However, heating is ongoing for northwest
PA-western NY, which should serve to destabilize things for this
afternoon-evening. Confidence has increased that a pre-frontal
trough swinging in especially 5 PM west to 11 PM or so east.
Forecast updated to further hone in on that activity, which as
discussed below could contain heavy downpours and gusty winds.

Previous discussion...
There will be plenty of instability around from late morning
into the afternoon, with the 12km 06z NAM showing 700-1500 J/Kg
of MLCAPE modeled...this will combine with pwats up to 1.6
inches and deep layer (0-6km) shear of 25-35kt for a few storms
to produce heavy downpours and gusty winds. WPC and SPC have
much of our CWA under a marginal risk for excessive rainfall and
isolated severe storms, respectively. Outside of the
showers/storms it will be partly sunny today, with highs in the
upper 70s to mid-80s...and very humid with dew points around 70.

A more well defined line or broken line of thunderstorms is then
possible this evening as the frontal boundary moves from NW to
SE over the area...again guidance is struggling to pin down
exact times for this front to move through; but generally
between 5-9pm from Binghamton north and west....then 9pm to 1am
from Binghamton south and east into NE PA and Catskills. Again,
the main potential threats from these will be torrential
downpours, lightning and some gusty winds or small hail. After
this slow moving line clears the area late tonight, the rest of
the overnight will feature partly cloudy skies with patchy fog
and lows in the 60s.

The timing of the main front has sped up, with winds shifting
northwesterly Thursday morning, and drier air advecting into the
western counties by mid to late morning. The drying or lowering
of surface dew points reaches I-81 corridor in CNY by midday,
and even NE PA by late afternoon. Surface dew points are progged
to fall into the 50s north and west of Scranton to Monticello
by 5 PM. With that said, the CAMs are not showing much shower or
storm activity for Thursday. Just a few isolated (15-24% PoP)
showers or perhaps a thunderstorm are now in the forecast. Left
chance PoPs in the forecast across the Catskills, Wyoming Valley
and Poconos of NE PA, just in case the timing of the exiting
moisture and instability slows some in future model runs.
Otherwise, Thursday will feature some morning clouds, with more
sunshine for the afternoon especially for central and western
portions of the forecast area. Highs will reach the mid-70s to
lower 80s with (as mentioned above) decreasing humidity through
the day. Light northwest winds at 6-12 mph are also expected.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
250 PM Update...

High pressure settling in overhead will be keeping the short
term quiet and dry. With the flow out of the north, it will be a
pleasantly warm day Friday with high temperatures from the mid
70s to the lower 80s and dewpoints in the 50s. Low temperatures
Friday night dip back into the 50s with the higher terrain
falling back into the lower 50s. Saturday will begin a warming
trend for the area as temperatures range from the upper 70s to
the mid 80s in some valley locations under sunny skies. An upper
level ridge starts to push in from the west Saturday night and
winds will start to shift more south-southwesterly. Lows
Saturday night will range from the mid 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
250 PM Update...

With the upper ridge overhead and strong southwesterly flow in
place Sunday and Monday, some of the NBM 75th percentile was
blended into the forecast for a small boost in temperatures as
guidance tends to be underdone in these situations. Highs Sunday
and Monday look to be mostly in the upper 80s and lower 90s
with overnight lows rising into the 60s. There is some
uncertainty whether the upper ridge begins to break down Tuesday
or Wednesday, making way for the next approaching upper trough
and frontal boundary. Given the uncertainty, kept in the chance
of showers and thunderstorms that NBM had for both days, but
capped PoPs around 50%. Temperatures look to be mainly in the
80s each afternoon, but that will depend on cloud cover,
convection and how quickly or slowly the ridge breaks down. If
the ridge holds on longer on Tuesday, then some areas can
certainly be in the 90s once again.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms will lift through KRME
vicinity 15Z-17Z. Storms are likely to redevelop late this
afternoon into evening along an incoming frontal boundary.
Isolated pop-up thunderstorms may occur this afternoon, followed
by a more organized broken line of storms is possible for most
locations late afternoon-early evening. Most likely timing as
per TAFs but there could be multiple clusters of storms, which
may reduce vsbys and CIGs to IFR or lower at times. Any storms
could also produce very heavy rainfall, small hail and
gusty/erratic winds. After the showers/storms clear out late
this evening it returns to mainly VFR through 06z or so...then
some MVFR CIGs and possible IFR valley fog (ELM) return heading
into the early morning hours Thursday. Surface winds are light
and variable through mid-morning, then turning south-southwest
at 6-14 kts into the afternoon hours.

Outlook...

Late Wednesday night and early Thursday...Patchy fog and MVFR
CIGs possible

Thursday...Chance for a few showers or t'storm into the early
afternoon; then generally clearing (VFR) from NW to SE.

Friday through Sunday...VFR Expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM/MDP
SHORT TERM...DK
LONG TERM...DK
AVIATION...MJM
Hazardous weather outlook, Jul 24, 3:30 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
430 AM EDT Wed Jul 24 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
430 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the area today into tonight.
A few storms may produce isolated damaging winds, hail and torrential
downpours.There is a Marginal Risk for severe thunderstorms and
excessive rainfall during this time. Remain weather aware, and have
a reliable way to receive warnings from the National Weather Service.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Jul 24, 8:39 AM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
939 AM EDT Wed Jul 24 2024

NYZ045-241415-
Chenango NY-
939 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHENANGO COUNTY THROUGH
1015 AM EDT...

At 938 AM EDT, Doppler radar was tracking a strong thunderstorm over
Smithville Flats, or 13 miles east of Marathon, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norwich, Greene, Oxford, Preston, Pharsalia, German, Mc Donough,
South Oxford, Brisben, and Smithville Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rain is also accompanying this storm. If outdoors, consider
seeking shelter inside a building.

&&

LAT...LON 4226 7572 4235 7586 4247 7587 4266 7573
      4255 7546
TIME...MOT...LOC 1338Z 213DEG 26KT 4238 7579

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK/MP
Special weather statement, Jul 24, 9:13 AM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1013 AM EDT Wed Jul 24 2024

NYZ036-045-241445-
Chenango NY-Madison NY-
1013 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
NORTHEASTERN CHENANGO COUNTIES THROUGH 1045 AM EDT...

At 1013 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, or 7 miles northwest of Norwich, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norwich, Hamilton, Plymouth, North Norwich, Sherburne, Preston,
Columbus, Earlville, Smyrna, and Poolville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4275 7530 4272 7530 4249 7557 4257 7573
      4285 7559 4276 7528
TIME...MOT...LOC 1413Z 214DEG 28KT 4262 7560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DK/MP
Special weather statement, Jul 24, 10:42 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1142 AM EDT Wed Jul 24 2024

NYZ009-037-241615-
Southern Oneida NY-Northern Oneida NY-
1142 AM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONEIDA COUNTY
THROUGH 1215 PM EDT...

At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm over
Delta Lake, or 7 miles north of Rome, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rome, Lee, Boonville, Forestport, Steuben, Ava, Alder Creek,
Blossvale, Delta Lake, and Taberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4344 7509 4318 7543 4328 7569 4343 7557
      4343 7552 4353 7531
TIME...MOT...LOC 1542Z 222DEG 18KT 4333 7545

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DK/MP
Local storm report, Jul 24, 12:01 PM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
101 PM EDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Flash Flood      3 W Stokes Corner       43.30N 75.52W
07/24/2024                   Oneida             NY   911 Call Center

            Reported road flooding on Stokes-Lee Center
            Road with potential washout damage to
            bridge.

&&

JAB
Local storm report, Jul 24, 12:29 PM EST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
129 PM EDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     Flash Flood      3 W Stokes Corner       43.30N 75.52W
07/24/2024                   Oneida             NY   Fire Dept/Rescue

            Flooding along Canada Creek. Church Street
            barricaded. Bridge possibly compromised.

&&

JAB

The radar

The Binghamton radar (KBGM), 90 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 24, 1:59 PM EST
Where
Wayne County, 1.16 mi NW of Calkins
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.660, -75.168

Strong thunderstorm winds knocked down trees and wires down on Valley Ridge Road.

Thunderstorm Wind, Wayne

When
July 24, 2:02 PM EST
Where
Wayne County, 1.45 mi NNW of Calkins
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.670, -75.157

Strong thunderstorm winds knocked down trees and wires down on Fallsdale Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191285, 1191288.